Colorado, 2025

Drought in Colorado, December 1 to 31, 2025

December 1 to 31, 2025 · NWS GJT · 3 events in 3 counties and zones

The month of December was generally uneventful as far as drought was concerned. Most locations remained below the Extreme (D3) Drought threshold, with only areas of the central and northern Divide mountains seeing conditions worsen.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The month of December was generally uneventful as far as drought was concerned. Most locations remained below the Extreme (D3) Drought threshold, with only areas of the central and northern Divide mountains seeing conditions worsen. Throughout the winter season, and even back into the Fall, this area has received significantly below normal precipitation, resulting in the worsening drought.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 10:15 PM MST, 1 hour 45 minutes earlier. Its key messages:

  • Winter Weather Advisories remain active for most mountain zones across the West Slope with 5-10 inches of snow expected by Monday morning.
  • Travel on mountain passes is expected to be challenging this afternoon and Sunday night into Monday morning.
  • Colder temperatures behind today's cold front will keep a cold trend in place this week.
  • Another winter storm may move through midweek.
Area forecast discussion, Nov 30, 10:15 PM MST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1015 PM MST Sun Nov 30 2025

.KEY MESSAGES...

- Winter Weather Advisories remain active for most mountain
  zones across the West Slope with 5-10 inches of snow expected
  by Monday morning.

- Travel on mountain passes is expected to be challenging this
  afternoon and Sunday night into Monday morning.

- Colder temperatures behind today's cold front will keep a
  cold trend in place this week.

- Another winter storm may move through midweek.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 158 PM MST Sun Nov 30 2025

Per snow stake cameras, all mountain ranges have already begun
to receive an inch or two of snow as this late weekend shortwave
begins to push through from the northwest. Not much has changed
for the northern and central mountain ranges with a widespread
swath of 6-10 inches expected and higher localized amounts up to
a foot and a half in some portions of the Elks and West Elks.
The major change with this forecast comes over the Grand Mesa,
the Uncompahgre Plateau, the San Juans, and the La Sals, where
snow totals have jumped a few more inches. The culprit for this
is the increasing potential for stronger snow bands developing
along the frontal boundary near and south of I-70 in the mid-to-
late afternoon. Not all CAM's are on board with this stronger
convective development yet, but some (particularly the NAM Nest)
are certainly trending towards this outcome. Unfortunately,
without strong agreement among models, it's difficult to say if
these higher snow rates and totals will manifest or not, so it
is extremely important this afternoon and evening to stay aware
of current conditions, especially in those aforementioned
regions where strong snow bands could develop.

The heaviest snowfall should begin to wane following midnight,
though impactful snow showers could continue through sunrise,
particularly in the central and southern Colorado mountain
passes. After sunrise, look for snow showers to dissipate and
pave the way for clearer skies and a chilly afternoon behind the
front. High temperatures will run 5-15 degrees below normal
tomorrow afternoon.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
Issued at 158 PM MST Sun Nov 30 2025

And the wave train doesn't end as we look upstream Tuesday. An
upper level trough will be located over western Montana and
eastern Idaho early Tuesday. Ahead of this feature will be a
shortwave that will just clip our CWA bringing some light snow
to the eastern Uintas, and northern valleys and mountains. Don't
look for much accumulation though, that won't start until the
main upper level trough and the next weak, cold front pushes
through. Ensembles are in fairly good agreement with this system
even this far out but that's not to say we couldn't see some
changes over the next few days. That being said, the forecast is
calling for 2 to 5 inches over the northern mountains, Flat
Tops and portions of the central mountains with lesser amounts
south. Previous, similar systems have come in with amounts like
these and then as we get closer to the event, amounts bump up so
there's always that chance. Either way, much of the CWA will
see some form of precip Tuesday morning through Thursday.

And wouldn't you know, the wave train continues Friday into the
weekend as pieces of energy move through northwesterly flow.
You folks up in Steamboat Springs, you know what this means.
Favorable orographics, not to mention stronger waves moving
through, over a prolonged period may bring some decent snowfall
amounts to the Elkheads and Park Ranges. We are still a ways
out, however, so take this with a grain of salt. Still,
something to look forward to. As far as high temperatures are
concerned, they will be on the cool side with highs generally
below more normal early December values across the region.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1009 PM MST Sun Nov 30 2025

The cold front has mostly exited the region to the southeast.
Behind the front, lingering snow showers and low ceilings will
continue behind the front through about 12Z, diminishing
northwest to southeast overnight before the ceilings lift to
VFR levels. Look for improving conditions above ILS breakpoints
at KHDN by 08Z, KGJT, KRIL and KEGE by 10Z, KMTJ and KTEX by
12Z, and KGUC by 14Z. Thereafter, expect clear skies and VFR
conditions across the region through 06Z.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory until noon MST Monday for COZ004-009-
     010-012-013-017>019.
UT...Winter Weather Advisory until noon MST Monday for UTZ028.

&&

SHORT TERM...BW
LONG TERM...TGR
AVIATION...DB
Hazardous weather outlook, Nov 30, 2:45 AM MST, 21 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
245 AM MST Sun Nov 30 2025

COZ001>014-017>023-UTZ022>025-027>029-010945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
245 AM MST Sun Nov 30 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Another round of wintry weather is expected across the mountains
today. Mountain passes are expected to be snow covered and slick this
afternoon into Monday morning. Snow accumulations range from 3 to 10
inches across the region with higher totals on favorable aspects and
elevations. Snow will begin to taper early Monday morning, but cold
temperatures will keep roadways slick.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Snow winds down Monday morning. Unsettled conditions return Tuesday
afternoon, with additional mountain snowfall expected midweek and
into next weekend. Temperatures remain on the cool side of
climatology through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Nov 30, 7:02 PM MST, 4 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
702 PM MST Sun Nov 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Snow             4 NNE Cedaredge         38.96N 107.89W
11/30/2025  M5.0 Inch        Delta              CO   Public

            Storm report: Cedaredge 4NNE @7200 5 inches
            at 1700 hr.

&&

DB
Local storm report, Nov 30, 10:18 PM MST, 1 hour 42 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
1018 PM MST Sun Nov 30 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Snow             7 NE Sawpit             38.06N 107.91W
11/30/2025  E5.5 Inch        San Miguel         CO   Trained Spotter

0600 PM     Snow             Hayden                  40.49N 107.25W
11/30/2025  M3.0 Inch        Routt              CO   CO-OP Observer

            CO-OP Observer station HAYC2 Hayden.

0800 PM     Snow             Gunnison                38.54N 106.92W
11/30/2025  E6.0 Inch        Gunnison           CO   Public

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Lower Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

At the beginning of the month of December, the US Drought Monitor analyzed an area of Extreme (D3) Drought conditions in Colorado Zone 001 - Lower Yampa River Basin. This area comprised around 3% of the zone, with 27% of the zone under Severe (D2) Drought conditions, and the remainder under Moderate (D1) Drought conditions. These drought conditions did not change through the end of the month.

Drought, Central Colorado River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

At the beginning of the month of December the US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 008 - Central Colorado River Basin. This area comprised roughly 25% of the zone, with the remainder under Severe (D2) Drought conditions. As of the 12/24 Drought Monitor update, Exceptional (D4) Drought developed in the zone, covering roughly 5% of the zone, with 20% now under Extreme (D3) Drought conditions, and the remaining 75% still under Severe (D2) Drought conditions. With the 12/31 update, the area of Exceptional (D4) Drought area remained at 5% coverage, but the area of Exception (D4) Drought expanded to cover 40% of the zone. The remaining 55% of the zone was under Severe (D2) Drought.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

At the beginning of the month of December, the US Drought Monitor analyzed an area of Extreme (D3) Drought in Colorado Zone 010 - Gore and Elk Mountains/Central Mountain Valleys. this area comprised 80% of the zone, with 10% of the zone under Severe (D2) Drought, and 10% under Moderate (D1) Drought. With the 12/24 update, Exceptional (D4) Drought developed, covering 25% of the zone. Extreme (D3) Drought now covered 45% of the zone, with 25% under Severe (D2), and 5% under Moderate (D1) Drought. With the 12/31 update, Exceptional (D4) Drought remained at 25% coverage, with Extreme (D3) Drought expanding to cover 50% of the zone. Severe (D2) Drought covered 23% of the zone, and 2% of the zone was under Moderate (D1) Drought conditions.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, December 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306898, 1306902, 1306907.